1. Health
Send to a Friend via Email

Discuss in my forum

"Brain Shocks" From Discontinuing Celexa

A Member Shares His Experiences With Tapering Off

By Anonymous

Updated October 19, 2012

For me to get off Celexa, the doctor directed me to reduce my intake from 60 mg/day to 50 mg/day and stay at this level for two weeks. Then I would take 40 mg/day for two weeks. Then 30, then 20, then 10 for two weeks each. The doctor told me that if I experienced depression or shocks again- I should go back up to the dose that was last effective. Stay there for two weeks then resume my dosage reduction. On the fourteenth day of the 10 mg/day level I wondered if I should go to zero the next day. Knowing how much of a fan I wasn't of the shocks, I decided to use a razor blade and cut pills to create 8 mg, 6 mg, 5 mg, and 2 mg doses. These were, of course, estimations. Over the next week, I took two days of 8, two days of 6, two days of 5, and a day of 2 mg. Then I took nothing. After three days, I began to feel shocks. Over the course of the next two days, the shocks became progressively worse. I went back up to 10 mg/day. The next day, I went in to see my doctor with an Excel chart diagrammatically explaining my drug tapering experience. We came up with a strategy that did the trick.

I was happy to get from 60 mg/day to 10 mg/day without a problem. Somewhere between 10 mg/day and zero created the problem. Celexa has a 37 hour elimination half-life in your body. Basically, that means that if you take a dose now, 37 hours later you'll have half of that dose in your body. After another 37 hours, you'll have a quarter of that dose and so on. Because I went from 10 to 8 to 6 to 5 to 2 to zero all in the course of seven days, I didn't know which dose would keep me shock-free due to the 37 hour half-life effect. So, the strategy was as follows: take 10 mg/day for two weeks, then 5 mg/day for two weeks, then 2.5 mg/day for two weeks, then zero. This took some skill with the razor blade on 20 mg pills. The 20 mg pink pill is easy to divide. It has a dent in the middle that allows you to break it in half to yield 10 mg. Cutting the 10 mg in half yielded the 5 mg. Cutting the 5 in half yielded the 2.5mg dose. After a few days at zero mg, I began to feel very infrequent and very mild shocks. Maybe 2 or three very mild ones a day for the first 4 days. Then over the next week, I felt one every other day or so. After another week, the shocks were gone completely! I found on the internet that it is suggested that you can taper off over a two week period from 60 to zero. Definitely not for me! It took almost five months to taper off, but I have successfully completed the course. Just do it comfortably and gradually. Shocks, unfortunately, may be inevitable. What seems to be controllable is their frequency and severity.

Good luck! And know that you are not alone.

  1. About.com
  2. Health
  3. Depression

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.